Medical College of Wisconsin
CTSICores SearchResearch InformaticsREDCap

Levocarnitine for asparaginase-induced hepatic injury: a multi-institutional case series and review of the literature. Leuk Lymphoma 2018 10;59(10):2360-2368

Date

02/13/2018

Pubmed ID

29431566

DOI

10.1080/10428194.2018.1435873

Abstract

Asparaginase, an important treatment component for acute lymphoblastic leukemia (ALL), causes severe hepatotoxicity in some patients. Levocarnitine is a mitochondrial co-factor that can potentially ameliorate the mitochondrial toxicity of asparaginase. In this retrospective case series, we describe the clinical presentation and management of six pediatric and young adult patients (mean age 12.7, range 9-24 years) with ALL who developed Grade 3-4 hyperbilirubinemia following administration of asparaginase as part of induction/re-induction therapy. Five of these patients were treated with levocarnitine with subsequent improvement of hyperbilirubinemia, while one patient was given levocarnitine prophylactically during induction and developed Grade 3 hyperbilirubinemia, but did not require therapy adjustments or delays. Increased awareness in the pediatric oncology community regarding asparaginase-associated hepatic toxicity and the potential role of levocarnitine in management is warranted.

Author List

Schulte RR, Madiwale MV, Flower A, Hochberg J, Burke MJ, McNeer JL, DuVall A, Bleyer A

Author

Michael James Burke MD Professor in the Pediatrics department at Medical College of Wisconsin




MESH terms used to index this publication - Major topics in bold

Adult
Antineoplastic Combined Chemotherapy Protocols
Asparaginase
Carnitine
Chemical and Drug Induced Liver Injury
Child
Female
Humans
Hyperbilirubinemia
Liver
Liver Function Tests
Male
Polyethylene Glycols
Precursor Cell Lymphoblastic Leukemia-Lymphoma
Remission Induction
Treatment Outcome
Ultrasonography
Young Adult
jenkins-FCD Prod-482 91ad8a360b6da540234915ea01ff80e38bfdb40a